Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

When measuring a wound, how is the length usually taken?

  1. AFrom the wound to the nearest joint
  2. BAround the edge of the wound with a tape measure
  3. CIn whichever direction is shortest
  4. DIn the head-to-toe direction across the longest part
2.Nursing fundamentalsHard

A patient with dementia keeps getting out of bed at night. What is the best first nursing approach?

  1. AAsk the doctor to prescribe a sedative so the patient sleeps through the night
  2. BTie a sheet across the bed to keep the patient in
  3. CLook for an unmet need such as toileting, pain, hunger or thirst
  4. DRaise the bed rails and leave the patient alone
3.Clinical nursingMedium

Why are patients with atrial fibrillation often given anticoagulants?

  1. ATo slow the heart rate directly and prevent palpitations
  2. BTo convert the rhythm back to normal
  3. CTo reduce the risk of stroke from clots in the atria
  4. DTo lower the blood pressure
4.Clinical nursingHard

A patient two days after abdominal surgery coughs and says something "gave way". The wound has opened and bowel is visible. What should the nurse do first?

  1. ASit the patient fully upright and offer a hot drink
  2. BApply dry gauze tightly and ask the patient to keep coughing
  3. CCover the wound with sterile, saline-moistened dressings and get urgent surgical help
  4. DGently push the bowel back into the abdomen and tape the wound edges firmly closed
5.Arterial blood gas interpretationMedium
pH7.357.457.62PaCO₂mmHg354537HCO₃⁻mmol/L222637uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.62, PaCO₂ 37 mmHg (4.9 kPa) and HCO₃⁻ 37 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.62PaCO₂ 37 mmHg (4.9 kPa)HCO₃⁻ 37 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 39 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 39 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: no; gait: normal, bed rest or wheelchair; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 25/min, SpO₂ 94% on room air, blood pressure 118/70 mmHg, pulse 120/min, alert, temperature 37.6 °C. Which clinical risk group does the patient fall into? Click it.

RR 25SpO₂ 94%airSBP 118HR 120AT 37.6 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
63 g/L1.8 g/kg/day70 mL/h50 kg18 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 50 kg patient needs 1.8 g of protein per kg a day. The tube feed contains 63 g of protein per litre and runs at 70 mL/h for 18 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

50 kg1.8 g/kg/day63 g/L70 mL/h · 18 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%1200 mLamino acids 3.5%1200 mL51 kg24 hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A 51 kg adult receives 1200 mL of parenteral nutrition containing 10% dextrose, infused over 24 hours. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

51 kg1200 mLdextrose 10%24 h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type I (Wenckebach)third-degree (complete) AV blockatrial fibrillationsecond-degree AV block type II

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type I (Wenckebach)
  2. 2third-degree (complete) AV block
  3. 3atrial fibrillation
  4. 4second-degree AV block type II
13.Prioritization & delegationMedium

Which postoperative patient should the nurse see first?

  1. AWants help with washing her hair before her visitors arrive this afternoon
  2. BAsking when the urinary catheter will be removed
  3. CPain of 4/10 one hour after an oral analgesic
  4. DDressing soaked with bright red blood and a heart rate rising to 118/min
14.Prioritization & delegationHard

Which patient’s planned discharge should the nurse question?

  1. AA patient with pneumonia who has been without fever for 48 hours on oral antibiotics
  2. BA patient two days after surgery with a new heart rate of 112/min and a temperature of 38.4 °C
  3. CA patient with a stable cast who is walking safely with crutches
  4. DA patient after a hernia repair who is passing urine and eating
15.Infection control & patient safetyMedium

Where should the drainage bag of an indwelling urinary catheter be kept?

  1. AHung on the IV pole above the patient
  2. BOn the floor under the bed, where it is out of the way
  3. COn the bed next to the patient’s hip
  4. DBelow the level of the bladder and off the floor
16.Infection control & patient safetyHard

A nurse teaches new parents how to cope with an infant’s crying. Which statement shows a need for further teaching?

  1. A“I will check whether he is hungry, wet or too warm.”
  2. B“I can call a friend or family member to help when I am tired.”
  3. C“If I get frustrated, I will put him safely in the crib and take a short break.”
  4. D“If he won’t stop crying, a quick shake will get his attention.”
17.Lab values & electrolytesMedium

A patient with HIV on antiretroviral therapy has an undetectable viral load. What does this mean?

  1. AThe CD4 count must now be dangerously low too
  2. BThe virus has been completely cured and removed
  3. CThe treatment can now be stopped without any risk
  4. DThe treatment is suppressing the virus very well
18.Lab values & electrolytesHard

Which pattern of results fits SIADH?

  1. ALow serum sodium, low serum osmolality and concentrated urine
  2. BLow serum sodium, high serum osmolality and dilute urine
  3. CNormal sodium with very dilute urine
  4. DHigh serum sodium, high serum osmolality and very dilute urine

3Solutions

1.Nursing fundamentals

Answer: D · In the head-to-toe direction across the longest part

Why this is the answer

Using the body's head-to-toe axis for length and side-to-side for width keeps measurements consistent between nurses, so changes in size are meaningful.

Answer

D · In the head-to-toe direction across the longest part
2.Nursing fundamentals

Answer: C · Look for an unmet need such as toileting, pain, hunger or thirst

Why this is the answer

Restlessness in dementia often has a cause, such as needing the toilet, pain or being cold. Meeting the need is safer than restraint or sedation, which increase the risk of harm.

Answer

C · Look for an unmet need such as toileting, pain, hunger or thirst
3.Clinical nursing

Answer: C · To reduce the risk of stroke from clots in the atria

Why this is the answer

In AF the atria do not contract effectively, so blood can pool and clot, especially in the left atrial appendage. A clot can travel to the brain, so anticoagulation reduces stroke risk.

Answer

C · To reduce the risk of stroke from clots in the atria
4.Clinical nursing

Answer: C · Cover the wound with sterile, saline-moistened dressings and get urgent surgical help

Why this is the answer

Evisceration is a surgical emergency. The exposed bowel is covered with sterile moist dressings, the patient is positioned to reduce tension on the abdomen (for example knees bent), kept nil by mouth and reviewed urgently.

Answer

C · Cover the wound with sterile, saline-moistened dressings and get urgent surgical help
5.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.62: alkalaemia (above 7.45)
PaCO₂ 37 mmHg: normal (35–45)
HCO₃⁻ 37 mmol/L: high (22–26)

Compensation

Clinically, also check the expected compensation: for a metabolic alkalosis PaCO₂ ≈ 0.7·HCO₃⁻ + 21 = 44.9–48.9 mmHg, so the measured 37 mmHg points to an additional respiratory alkalosis (a mixed disorder). The answer above is the ROME exam classification.

uncompensated

Answer

uncompensated
6.Arterial blood gas interpretation

Answer: PaCO₂ = 48.3 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·39 + 21 = 48.3 mmHg

Answer

PaCO₂ = 48.3 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: MFS = 55

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: no → 0
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 25 + 15 + 15 + 0 + 0 + 0 = 55

Answer

MFS = 55
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 25/min → 3
SpO₂ 94% → 1
on air → 0
SBP 118 mmHg → 0
HR 120/min → 2
alert (A) → 0
T 37.6 °C → 0

Total and red scores

NEWS2 = 3 + 1 + 0 + 0 + 2 + 0 + 0 = 6
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: ΔP = 10.6 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.8·50 = 90 g/day

Protein from the feed

70·18 = 1260 mL = 1.26 L
1.26·63 = 79.38 g/day

Shortfall

ΔP = 90 − 79.38 = 10.62 ≈ 10.6 g/day

Answer

ΔP = 10.6 g/day
10.Enteral & parenteral nutrition calculations

Answer: GIR = 1.63 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose in the bag

10·1200/100 = 120 g = 120 000 mg

Minutes of infusion

24·60 = 1440 min

Glucose infusion rate

GIR = 120 000/(51·1440) = 1.634 ≈ 1.63 mg/kg/min

Answer

GIR = 1.63 mg/kg/min
11.ECG rhythm strip interpretation

Answer: pause = 2.24 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

56 small boxes from R to R across the pause

Convert

pause = 56 × 0.04 s = 2.24 s

Compare with P–P

2.24 ÷ 0.92 ≈ 2.4 P–P cycles, not a whole number

Answer

pause = 2.24 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 5 QRS complexes in 6 s, × 10 = 50 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 0.92 s, 65 per minute); one P in every 4 is not followed by a QRS.
4. PR interval: lengthens 0.20 → 0.34 → 0.42 s, then a P wave is not conducted.
5. QRS: 0.10 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)
13.Prioritization & delegation

Answer: D · Dressing soaked with bright red blood and a heart rate rising to 118/min

Why this is the answer

Heavy fresh bleeding with a rising heart rate suggests hemorrhage and early shock. The other patients have routine needs that can wait.

Answer

D · Dressing soaked with bright red blood and a heart rate rising to 118/min
14.Prioritization & delegation

Answer: B · A patient two days after surgery with a new heart rate of 112/min and a temperature of 38.4 °C

Why this is the answer

A new fever and tachycardia after surgery can signal infection or another complication, so the nurse should assess and raise the concern before discharge. The other patients are stable and meeting expected goals.

Answer

B · A patient two days after surgery with a new heart rate of 112/min and a temperature of 38.4 °C
15.Infection control & patient safety

Answer: D · Below the level of the bladder and off the floor

Why this is the answer

Keeping the bag below the bladder prevents backflow of urine into the bladder, and keeping it off the floor prevents contamination. Both reduce the risk of catheter-associated urinary tract infection.

Answer

D · Below the level of the bladder and off the floor
16.Infection control & patient safety

Answer: D · “If he won’t stop crying, a quick shake will get his attention.”

Why this is the answer

Shaking an infant can cause bleeding in the brain, permanent disability or death. Parents are taught to put the baby down safely and step away if they feel overwhelmed, and to ask for help.

Answer

D · “If he won’t stop crying, a quick shake will get his attention.”
17.Lab values & electrolytes

Answer: D · The treatment is suppressing the virus very well

Why this is the answer

An undetectable viral load shows that antiretroviral therapy is suppressing viral replication. The virus remains in the body, so treatment must continue. People with a sustained undetectable viral load do not transmit HIV sexually.

Answer

D · The treatment is suppressing the virus very well
18.Lab values & electrolytes

Answer: A · Low serum sodium, low serum osmolality and concentrated urine

Why this is the answer

Excess antidiuretic hormone causes water retention, diluting the blood (low sodium and osmolality), while the urine is inappropriately concentrated. High sodium with very dilute urine is the pattern of diabetes insipidus.Checked against: Syndrome of inappropriate antidiuretic hormone secretion · MedlinePlus (NIH) (2025)

Answer

A · Low serum sodium, low serum osmolality and concentrated urine

ExamProblems · examproblems.com/courses/nursing-fundamentals